Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 11, 2021Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 11, 2021, 9:37 PM EDT for Martin County, Washington County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 9:37 PM EDT (01:37 UTC)
Expired
Jun 11, 2021, 10:15 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC

Counties Martin County, NC, Washington County, NC

The radar

The Norfolk radar (KAKQ), 122 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS82 KMHX 120137
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
937 PM EDT Fri Jun 11 2021

NCZ029-044-045-080-081-120215-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
937 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...EASTERN
PITT...NORTHWESTERN HYDE...MARTIN AND NORTHERN BEAUFORT COUNTIES...

At 936 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Robersonville to
near Williamston to near Washington. Movement was east at 30 mph.

Winds of 40 mph are possible with these storms.

Locations impacted include...
Washington, Williamston, Plymouth, Pinetown, Pungo, Pike Road,
Wenona, Hinson, Westover, Pleasant Grove, Terra Ceia, Old Ford, Pungo
Lake, Mackeys, Roper, Long Acre VFD, Jamesville, Hamilton, Smithwick
and Dardens.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3589 7649 3563 7652 3553 7712 3576 7710
      3595 7727 3598 7719 3593 7718 3594 7705
      3586 7704 3590 7692 3581 7688 3589 7683
      3587 7674 3593 7669 3593 7674 3601 7669
      3602 7668 3604 7663 3606 7665 3607 7664
TIME...MOT...LOC 0136Z 255DEG 25KT 3591 7716 3578 7704 3558 7705 

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:58 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 11, 7:58 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
758 PM EDT Fri Jun 11 2021

.SYNOPSIS...
A cold front will approach from the north tonight and push
through the area Saturday. The front will stall south of the
area into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM Friday...Radar much quieter this afternoon as
opposed to yesterday at this time, with only widely scattered
activity in the Greenville/Washington area and a small cluster
of storms over Downeast Carteret County. A cold front is
currently lying across southern Virginia and should slowly sink
into the NC this evening and through the overnight hours. Would
expect this front to enhance convection given very moist airmass
in place. Continuing with high likely to categorical PoPs for
mainly the northern zones with heavy downpours likely, given the
precipitable water values above 2 inches. Some minor flooding of
low-lying area and poor drainage areas is possible. A few
clusters of storms may make it into the central and southern
zones overnight and will keep high chance to low likely PoPs in
these areas as well. Another warm and muggy night with lows in
the low to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 350 PM Friday...As the front sinks south and hangs just
south of our coast on Saturday, winds shift to NW over most of
the CWA. Axis of any heavy rainfall near the front shifts to the
central and southern zones and will high chance to likely PoPs
in these areas during the afternoon. Drier over the northeastern
tier with some lowering in dewpoints Saturday. Do not expect
much sunshine Saturday with highs upper 70s north/northeastern
zones to mid 80s far southern zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 240 AM Thu...Drying trend expected late weekend and next
week. Another front will push through Tue/Tue night, with high
pressure building in mid to late next week.

Saturday Night through Friday...Low pressure will continue to
strengthen along the frontal boundary to the south Saturday
night and Sunday, grad pushing ENE away from the Eastern US Sun
night and Mon. A cold front is progged to push through the area
Tuesday/Tuesday night, while aloft low becomes vert stacked
over southern Ontario/Quebec and deep troughing develops over
the Eastern US. Sfc high pressure is forecast to build in mid to
late week, suggesting a drying trend. Mon and Tue look like the
warmest days of the week with ridging aloft. Could see highs in
the low 90s for some inland spots. Isolated to widely scattered
showers and storms Sun and Mon. Models trending a bit wetter
with the next front Tuesday, so increased pops to chance.
Slightly cooler and more pleasant airmass arrives mid week, with
highs in the 80s with overnight lows 60-70 deg. Will begin to
warm back up late week and next weekend, with strong ridge
building aloft.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 00Z Sun/...
As of 800 PM Fri...Currently watching a developing line of
convection to the west of the PGV/ISO terminals. This will come
through both sites within the next couple of hours but should
move through fairly quickly. Expect temporary deterioration of
conditions within thunderstorms. Uncertain if this line will
hold together to reach the OAJ/EWN terminals but it is a
possibility closer to 3Z.

Cloud cover should limit fog coverage but there is a strong
signal for IFR/LIFR cigs developing overnight behind the
overnight convective activity especially after 09z. Cigs slowly
lift to MVFR Saturday morning but will remain sub VFR into the
afternoon and possibly through the TAF period. Less convective
coverage Saturday afternoon as a cold front pushes through from
the northeast.

LONG TERM /Saturday Night through Wednesday/...
As of 240 AM Fri...Guidance shows widespread IFR ceilings
persisting into Saturday evening, with VFR returning late
Saturday night. Isolated to widely scattered showers and storms
Sun through Tue.

&&

.MARINE...
SHORT TERM /Tonight and Saturday/...
As of 355 PM Friday...Southwestern gradient will increase this
evening and overnight ahead of slow- moving cold front diving
south from Virginia. Winds are quite light currently, but should
become SW 15-25 knots this evening and tonight south of Oregon
Inlet and over the Pamlico Sound as seas build to 4-6 feet.
Areas north of Oregon Inlet will have increasing winds on
Saturday. No changes needed to the current Small Craft
Advisories in effect.

LONG TERM /Saturday Night through Wednesday/...
As of 240 AM Fri...Sfc front will continue to sink southward,
finally pushing offshore Sat evening. SCA conditions likely to
continue into Sun and Sun night. NE/ENE winds diminish to 15 kt
or less by Sun afternoon, though moderate onshore flow may keep
seas elevated at 4-6 ft into Sun eve. Light winds Mon, with
seas grad subsiding to 2-4 ft. SW winds 10-15 kt Tue with seas
2-4 ft. Another front will push through the waters late Tue and
Tue night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Saturday morning through Saturday
     evening for NCZ203.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for AMZ135.
     Small Craft Advisory until 5 AM EDT Monday for AMZ154.
     Small Craft Advisory until 10 AM EDT Saturday for AMZ156-158.
     Small Craft Advisory from 2 PM Saturday to 4 PM EDT Sunday for
     AMZ150.
     Small Craft Advisory until 2 AM EDT Monday for AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...RTE/CQD
MARINE...CTC/CQD
Hazardous weather outlook, Jun 11, 7:59 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
759 PM EDT Fri Jun 11 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-130000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
759 PM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and minor flooding across the area
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-130000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
759 PM EDT Fri Jun 11 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and minor flooding across the area
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-130000-
Northern Outer Banks-
759 PM EDT Fri Jun 11 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and minor flooding across the area
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 5:14 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
514 PM EDT Fri Jun 11 2021

NCZ080-081-094-112200-
Beaufort-Mainland Hyde-Pamlico-
514 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HYDE...SOUTHEASTERN
BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES...

At 514 PM EDT, a strong thunderstorm was located over Lowland, or 24
miles northwest of Cedar Island, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Pamlico Beach, Lowland and Swan Quarter Ferry Terminal.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3522 7659 3540 7663 3547 7632 3521 7628
TIME...MOT...LOC 2114Z 263DEG 8KT 3532 7653

5
Special weather statement, Jun 11, 6:21 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
621 PM EDT Fri Jun 11 2021

NCZ047-203-112315-
Mainland Dare-Northern Outer Banks-
621 PM EDT Fri Jun 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DARE
COUNTY...

At 621 PM EDT, strong thunderstorms were clustered over Mashoes, or 7
miles southwest of Kill Devil Hills, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kill Devil Hills, Southern Shores, Manns Harbor, Nags Head, Mashoes,
Manteo, Colington, Whalebone, Sanderling, Duck Coe Pier, Jockeys
Ridge State Park, Roanoke Island Festival Park, Wright Brothers
National Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese,
Bodie Island Lighthouse and Outer Banks Fishing Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3578 7546 3577 7583 3594 7599 3612 7586
      3607 7580 3608 7579 3609 7574 3612 7575
      3613 7575 3611 7574 3614 7575 3623 7577
      3622 7576 3622 7569
TIME...MOT...LOC 2221Z 228DEG 29KT 3595 7579

RTE
Special weather statement, Jun 11, 8:15 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
815 PM EDT Fri Jun 11 2021

NCZ044-079-091-120115-
Greene-Lenoir-Pitt-
815 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHERN
LENOIR...PITT AND WESTERN MARTIN COUNTIES...

At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to 8 miles northwest of Snow
Hill to near Goldsboro. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, La Grange,
Bethel, Grifton, Snow Hill, Bell Arthur, House, Bruce, Dawson,
Graingers, Institute, Jason, Maury, Ormondsville, Roundtree and
Lizzie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3538 7780 3557 7782 3572 7759 3576 7752
      3580 7747 3581 7745 3581 7742 3582 7741
      3583 7738 3579 7727 3541 7737 3527 7749
      3520 7783
TIME...MOT...LOC 0014Z 234DEG 30KT 3568 7786 3554 7778 3536 7789

5
Special weather statement, Jun 11, 9:03 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
903 PM EDT Fri Jun 11 2021

NCZ029-044-080-120130-
Beaufort-Martin-Pitt-
903 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT...SOUTHWESTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 903 PM EDT, a strong thunderstorm was located over East Carolina
University, or near Greenville, moving east at 35 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Winterville, Stokes, House, Pactolus, Black
Jack, Bunyan, Old Ford, East Carolina University, Pitt Greenville
Airport, Dowdy Ficklen Stadium, Chocowinity, Washington Park,
Grimesland, Simpson, Smithwick and Beargrass.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3551 7688 3551 7742 3574 7750 3585 7698
TIME...MOT...LOC 0103Z 252DEG 33KT 3562 7735

5
Special weather statement, Jun 11, 9:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
937 PM EDT Fri Jun 11 2021

NCZ029-044-045-080-081-120215-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
937 PM EDT Fri Jun 11 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...EASTERN
PITT...NORTHWESTERN HYDE...MARTIN AND NORTHERN BEAUFORT COUNTIES...

At 936 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Robersonville to
near Williamston to near Washington. Movement was east at 30 mph.

Winds of 40 mph are possible with these storms.

Locations impacted include...
Washington, Williamston, Plymouth, Pinetown, Pungo, Pike Road,
Wenona, Hinson, Westover, Pleasant Grove, Terra Ceia, Old Ford, Pungo
Lake, Mackeys, Roper, Long Acre VFD, Jamesville, Hamilton, Smithwick
and Dardens.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3589 7649 3563 7652 3553 7712 3576 7710
      3595 7727 3598 7719 3593 7718 3594 7705
      3586 7704 3590 7692 3581 7688 3589 7683
      3587 7674 3593 7669 3593 7674 3601 7669
      3602 7668 3604 7663 3606 7665 3607 7664
TIME...MOT...LOC 0136Z 255DEG 25KT 3591 7716 3578 7704 3558 7705

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:15 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt60 min
Jun 11, 9:03 PM EDTSpecial Weather StatementMHXPitt27 min
Jun 11, 10:29 PM EDTAreal Flood AdvisoryMHXDare2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.